New Mexico, 2010

Tornadoes and Hail in New Mexico, May 25 to 26, 2010

May 25 to 26, 2010 · NWS ABQ · 14 events in 2 counties and zones

During the afternoon of the 25th, a sharp dryline draped along the east central plains interacted with upper level energy ejecting east out of Arizona. The combination of strong instability along the dryline and the upper level disturbance produced widespread strong to severe thunderstorms over Curry and Roosevelt Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

During the afternoon of the 25th, a sharp dryline draped along the east central plains interacted with upper level energy ejecting east out of Arizona. The combination of strong instability along the dryline and the upper level disturbance produced widespread strong to severe thunderstorms over Curry and Roosevelt Counties. A few storms continued into the early morning hours of the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 25, 2:13 AM MST, 11 hours 11 minutes earlier.

Area forecast discussion, May 25, 2:13 AM MST, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
313 AM MDT TUE MAY 25 2010

.DISCUSSION...UPPER LOW IS RACING NORTHWARD INTO CANADA WHILE A
TRAILING SHORT WAVE TROUGH TRACKS OVER SOUTHERN ARIZONA. AT THE
SURFACE LOW LAYER MOISTURE IS INVADING THE SOUTHEASTERN PLAINS OF
NEW MEXICO WHILE VERY DRY AND COOL AIR MASS REMAINS OVER REMAINING
AREAS OF THE STATE.

MODELS HAVE BACKED OFF ON THE PROGRESSION OF WARM AIR ADVECTION
AND MOISTURE ADVECTION TO OCCUR TODAY IN THE EASTERN PLAINS...AND
THUS FAR THEY SEEM TO BE REASONABLY HANDLING THE PLACEMENT OF
MOISTURE. WITH THIS IN MIND HAVE TRIMMED BACK POPS SOME FOR
TODAY...BUT AM STILL HEDGING A BIT MORE BULLISH THAN GUIDANCE.
HAVE KEPT THINGS OFF OF THE EASTERN SLOPES UNTIL LATE AFTERNOON
WITH SCATTERED/CHANCE POPS FAVORING EAST CENTRAL TO SOUTHEASTERN
PLAINS. CONVECTIVE OUTLOOK KEEPS THE BULK OF THE RISK FOR SEVERE
WEATHER OUTSIDE OF OUR FORECAST AREA...HOWEVER AM STILL EXPECTING
STRONG TO SEVERE THUNDERSTORMS TO ERUPT BY LATE
AFTERNOON...GENERALLY EAST OF A CLOVIS TO ROSWELL LINE. SUFFICIENT
INSTABILITY AND SURFACE BASED CAPE WILL BE IN PLACE ALONG WITH
VEERING WIND PROFILES AND 30 TO 35KT OF 0-6KM BULK SHEAR. IN
ADDITION...THE AFOREMENTIONED SHORT WAVE TROUGH WOULD INDUCE SOME
HIGHER OMEGA VALUES BY LATE AFTERNOON OVER THIS REGION AS IT
TRACKS EAST/NORTHEAST.

HAVE KEPT POPS STRETCHING FROM CENTRAL MOUNTAIN CHAIN EASTWARD FOR
TONIGHT WITH MOISTURE PROGGED TO KEEP INFILTRATING THE STATE.
WOULD EXPECT PRECIP TO BE MORE OF A SHOWERY VARIETY ASSOCIATED
WITH THE WARM AIR ADVECTION TONIGHT...BUT CONVECTIVE MODES FROM
TODAY/S ACTIVITY WILL LIKELY DICTATE SOME OF THAT. WITH BETTER
MOISTURE IN PLACE...WOULD EXPECT CENTRAL MOUNTAIN CHAIN TO SEE
MORE CONVECTION ON WEDNESDAY...PARTICULARLY THE EASTERN SLOPES.
WINDS ALOFT WOULD HAVE WEAKENED FROM A WEST SOUTHWEST
DIRECTION...AND IT DOES NOT APPEAR THAT SHEAR WOULD BE OVERLY
ABUNDANT...JUST SOME MEAGER TO MODEST DIRECTIONAL VEERING WITH
HEIGHT.

DEEPER MOISTURE CONTINUES ITS JOURNEY WESTWARD INTO WEDNESDAY
NIGHT...AND SHOULD HAVE PLENTY OF PUNCH TO SPILL THROUGH CENTRAL
VALLEYS AND NEARING THE CONTINENTAL DIVIDE BY THURSDAY MORNING.
THIS WILL JUST KEEP CONVECTION SPREADING WEST. CENTRAL MOUNTAIN
CHAIN WOULD BE FAVORED AT THIS POINT FOR THURSDAY...WITH
DECREASING ACTIVITY IN THE EASTERN PLAINS GIVEN LIGHT AND POORLY
ORIENTED STEERING FLOW.

A FAIRLY SIMILAR REGIME WOULD CONTINUE INTO FRIDAY WITH MOISTURE
GETTING HUNG UP SOMEWHERE NEAR OR JUST WEST OF THE CONTINENTAL
DIVIDE. PERSISTENT CYCLONIC FLOW OVER THE INTERMOUNTAIN WEST WOULD
FINALLY GIVE WAY TO A TROUGH PASSAGE BY SATURDAY WITH THE FEATURE
LIFTING NORTHEASTWARD INTO THE CENTRAL TO NORTHERN ROCKIES. A
SLIGHT UPTICK TO WESTERLY WINDS ALOFT WOULD LIKELY ALLOW DRIER AIR
TO ENTRAIN OVER THE FORECAST AREA THIS WEEKEND.

52

&&

.AVIATION...
VFR CONDITIONS IN PLACE OVER A LARGE PORTION OF NEW MEXICO EARLY
THIS MORNING WILL CONTINUE TODAY. THE ONLY EXCEPTION WILL BE THE
EASTERN PLAINS FROM KTCC SOUTH TO PERHAPS KROW WHERE A RETREATING
DRYLINE WILL AID IN MOISTURE RETURN AND SOME STRATUS THIS MORNING.
CONFIDENCE IN IFR CONDITIONS IS LOW BUT SOME MVFR CIGS MIGHT MAKE IT
INTO KTCC UNTIL 15Z BEFORE THE MOISTURE SCOURS OUT TO THE EAST.
WINDS WILL BE LESS OF A CONCERN TODAY ALTHOUGH SOME GUSTY SFC WINDS
OF 15 TO 25 KTS CANNOT BE RULED OUT. SCATTERED SHOWERS/ISOLATED
THUNDERSTORMS WILL BE POSSIBLE OVER THE EAST AND SOUTHEAST TODAY AND
TONIGHT IN VICINITY OF THE DRYLINE. CONFIDENCE IS LOW ATTM THAT ANY
STORM WILL DIRECTLY IMPACT A NM TERMINAL THUS WILL LEAVE OUT MENTION
AND HANDLE WITH CB REMARK. LOW CLOUDS MAY POSE A CONCERN FOR EARLY
WEDNESDAY FROM KCAO SOUTH TO KTCC AND KROW. WILL LET FUTURE SHIFTS
TAKE A CLOSER LOOK.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. KW

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS NOT ANTICIPATED FOR THE NEXT
SEVERAL DAYS.

FROM THE RIO GRANDE VALLEY AND POINTS WEST...DRY HUMIDITIES WILL
CONTINUE TODAY BUT WINDS WILL BE LESS OF A CONCERN. LOW LEVEL
MOISTURE TO THE EAST OF THE DRYLINE WILL SCOUR OUT BY AFTERNOON BUT
REMAIN IN VICINITY OF THE SOUTHEAST PLAINS WHERE THE BEST CHANCES
FOR WETTING RAINFALL WILL EXIST LATER TODAY. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL BE POSSIBLE FOR THE EAST AND ESPECIALLY
THE SOUTHEAST INTO THIS EVENING. EASTERLY GAP WINDS EXPECTED TO
ADVECT SHALLOW LOW LEVEL MOISTURE INTO THE RIO GRANDE VALLEY LATE
TONIGHT OR EARLY WEDNESDAY WITH ENHANCED HUMIDITY RECOVERIES SERVING
TO SQUASH RECENT DRY STRETCH. STILL SOME UNCERTAINTY WITH HOW LONG
THE SHALLOW MOISTURE WILL HOLD IN PLACE OVER CENTRAL LOCALES AND WE
DO STILL EXPECT SOME LEVEL OF DAYTIME MIXING THAT WILL SCOUR MUCH OF
THE MOISTURE EAST DURING THE DAY. STILL EXPECT CHANCES FOR SHOWERS
AND THUNDERSTORMS TO INCREASE ALONG THE CENTRAL MOUNTAIN CHAIN WITH
MORE ISOLATED THREAT OVER THE VALLEYS.

ADDITIONAL PUSH OF MOISTURE ON THURSDAY MAY SHOVE BETTER HUMIDITIES
INTO THE CONTINENTAL DIVIDE WITH ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS POSSIBLE FOR THE HIGH TERRAIN AND POINTS EAST. DRYLINE
WILL SLOSH BACK AND FORTH OVER THE WEEKEND BUT MEDIUM TO LONG RANGE
GFS CONTINUES TO INDICATE THE DRY AIR WILL WIN OUT BY THE END OF THE
WEEKEND OR EARLY NEXT WEEK WITH THE DRYLINE MIXING EAST INTO TEXAS.
THIS WOULD ALLOW FOR A RETURN TO DRY AND BREEZY CONDITIONS AT LEAST
FOR THE EARLY PART OF NEXT WEEK. BEYOND THAT...PROGS ARE A BIT
UNCERTAIN WHETHER OR NOT RIDGING WILL REMAIN IN PLACE OR BE REPLACED
BY AN UPPER TROUGH TO THE WEST.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  77  41  86  49 /   0   0   5   0
DULCE...........................  73  27  79  35 /   0   0   5  10
CUBA............................  73  26  80  36 /   0   0   5  10
GALLUP..........................  74  30  81  37 /   0   0   5   0
EL MORRO........................  70  33  78  40 /   0   0   5   0
GRANTS..........................  76  33  83  41 /   0   0   5   0
QUEMADO.........................  74  33  81  41 /   0   0   5   0
GLENWOOD........................  80  38  87  46 /   0   0   5   0
CHAMA...........................  67  26  74  37 /   0   5   5  10
LOS ALAMOS......................  72  45  77  49 /   0   5  10  10
PECOS...........................  74  40  78  47 /   5  10  30  30
CERRO/QUESTA....................  71  31  77  45 /   0   5  10  20
RED RIVER.......................  62  29  66  37 /   5  10  10  30
ANGEL FIRE......................  63  30  68  37 /   5  20  20  30
TAOS............................  74  33  79  47 /   0   5  10  20
ESPANOLA........................  81  38  86  48 /   0   5  10  10
SANTA FE........................  77  41  81  50 /   5   5  20  30
SANTA FE AIRPORT................  79  43  84  52 /   0   5  20  20
ALBUQUERQUE FOOTHILLS...........  78  52  85  57 /   0   0  10  20
ALBUQUERQUE HEIGHTS.............  80  54  86  59 /   0   0  10  20
ALBUQUERQUE VALLEY..............  82  50  88  55 /   0   0   5  10
ALBUQUERQUE WEST MESA...........  82  52  87  57 /   0   0   5  10
LOS LUNAS.......................  84  49  88  56 /   0   0   5  20
RIO RANCHO......................  81  51  87  57 /   0   0  10  10
SOCORRO.........................  84  49  89  57 /   0   0  10  10
SANDIA PARK/CEDAR CREST.........  75  40  81  48 /   5  10  20  30
MORIARTY/ESTANCIA...............  77  41  82  48 /   5  10  20  30
CLINES CORNERS..................  76  46  79  52 /  10  20  30  30
GRAN QUIVIRA....................  78  47  82  52 /   5  10  20  30
CARRIZOZO.......................  81  47  83  54 /  10  10  20  20
RUIDOSO.........................  76  45  77  51 /  20  20  30  30
CAPULIN.........................  74  46  78  50 /  10  20  30  20
RATON...........................  77  45  80  51 /  10  20  30  20
LAS VEGAS.......................  75  44  73  49 /  10  20  30  30
CLAYTON.........................  80  55  79  56 /  20  30  20  20
ROY.............................  78  51  78  55 /  20  30  20  20
CONCHAS.........................  85  58  83  59 /  20  30  20  20
SANTA ROSA......................  84  59  83  59 /  20  30  20  20
TUCUMCARI.......................  87  60  85  61 /  30  30  20  20
CLOVIS..........................  82  59  82  59 /  30  30  20  20
PORTALES........................  83  60  84  60 /  30  30  20  20
FORT SUMNER.....................  85  61  85  60 /  30  30  20  20
ROSWELL.........................  88  62  87  63 /  30  30  20  20
PICACHO.........................  83  55  82  59 /  20  20  30  20
ELK.............................  79  49  78  54 /  20  20  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL 8 AM MDT THIS MORNING FOR THE FOLLOWING
ZONES...NMZ517-528.

&&

52/17
Hazardous weather outlook, May 25, 4:57 AM MST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 AM MDT TUE MAY 25 2010

NMZ501>540-261200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
557 AM MDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EVENING OVER THE SOUTHEASTERN PLAINS OF NEW
MEXICO...GENERALLY EAST OF CLOVIS TO ROSWELL LINE. HAIL AND GUSTY
WINDS ARE EXPECTED TO BE THE PRIMARY THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637 OR VIA OUR WEBSITE AT WEATHER.GOV/ABQ TO REPORT
ANY HAIL OR DAMAGING WINDS.

52

In the hours before

Special weather statement, May 25, 1:22 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
222 PM MDT TUE MAY 25 2010

NMZ536-252045-
ROOSEVELT COUNTY-
222 PM MDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROOSEVELT COUNTY THROUGH
245 PM MDT...

AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST
OF DORA TO 6 MILES EAST OF ARCH...AND MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THESE STORMS INCLUDE...ARCH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR EAST CENTRAL NEW MEXICO.

&&

LAT...LON 3389 10331 3420 10329 3430 10305 3400 10305
TIME...MOT...LOC 2022Z 176DEG 12KT 3402 10326 3415 10305

DPORTER

The radar

The Cannon AFB radar (KFDX), 66 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roosevelt

When
May 25, 1:24 PM MST to 1:28 PM MST
Where
Roosevelt County, 5.38 mi SE of Portales
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.120, -103.270

Hail, Roosevelt

When
May 25, 1:51 PM MST to 1:58 PM MST
Where
Roosevelt County, 3.5 mi S of Portales
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.130, -103.340

Hail, Curry

When
May 25, 1:58 PM MST to 2:10 PM MST
Where
Curry County, 0.57 mi E of (Cvn)clovis Muni Airport
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
34.430, -103.070

Nickel to quarter size hail.

Hail, Curry

When
May 25, 2:00 PM MST to 2:05 PM MST
Where
Curry County, 1.38 mi S of Clovis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.390, -103.200

Tornado, Roosevelt

When
May 25, 2:13 PM MST to 2:22 PM MST
Where
Roosevelt County, 1.5 mi SSE of Cameo
Rating
EF0
Path length
0.25 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
34.270, -103.200

Relayed by Emergency Manager. Tornado briefly touched down in open rangeland. No damage reported.

Hail, Roosevelt

When
May 25, 2:13 PM MST to 2:20 PM MST
Where
Roosevelt County, 1.5 mi SSE of Cameo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.270, -103.200

Thunderstorm Wind, Curry

When
May 25, 2:15 PM MST to 2:20 PM MST
Where
Curry County, 0.57 mi E of (Cvn)clovis Muni Airport
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
34.430, -103.070

Hail, Curry

When
May 25, 2:20 PM MST to 2:25 PM MST
Where
Curry County, Pleasant Hill
Measured
1 in hail
Reported by
Public
Coordinates
34.520, -103.070

Hail, Curry

When
May 25, 2:27 PM MST to 2:42 PM MST
Where
Curry County, 3.97 mi NE of Clovis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.450, -103.150

Hail, Curry

When
May 25, 2:37 PM MST to 2:42 PM MST
Where
Curry County, 0.57 mi E of Clovis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.410, -103.190

Tornado, Curry

When
May 25, 2:55 PM MST to 2:56 PM MST
Where
Curry County, 2.99 mi SSE of Pleasant Hill
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
34.480, -103.050

Report relayed by Emergency Manager. Tornado briefly touched down approximately 0.25 mi west of NM/TX state line.

Hail, Roosevelt

When
May 25, 5:05 PM MST to 5:10 PM MST
Where
Roosevelt County, 1.34 mi ENE of Kenna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.840, -103.750

Hail, Roosevelt

When
May 26, 3:00 AM MST to 3:10 AM MST
Where
Roosevelt County, 6.17 mi SW of Floyd
Measured
0.75 in hail
Reported by
Public
Coordinates
34.160, -103.660

Hail, Roosevelt

When
May 26, 3:15 AM MST to 3:20 AM MST
Where
Roosevelt County, 2.39 mi ENE of Portales Arpt
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.160, -103.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyThe tornado archive for New Mexico, 2010Warnings in New Mexico, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221991, 221992, 221993, 221995, 221997, 221999, 222002, 222003, 222000, 222001, 222004, 222005, 222007, 222006.